Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 7, NWS Los Angeles, CA

April 23, 2015Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Apr 23, 2015, 4:47 PM PDT for Los Angeles County, California. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2015, 4:47 PM PDT (23:47 UTC)
Expired
Apr 23, 2015, 5:45 PM PDT
In force
58 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Edwards AFB radar (KEYX), 71 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2015-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2015-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

748 
WGUS56 KLOX 232347
FFWLOX
CAC037-240045-
/O.NEW.KLOX.FF.W.0007.150423T2347Z-150424T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
447 PM PDT THU APR 23 2015

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 545 PM PDT

* AT 439 PM PDT...DOPPLER RADAR INDICATED VERY HEAVY RAINFALL...WITH 
  RAINGAGES REPORTING 1.25 INCHES OF RAIN IN LESS THAN AN HOUR OVER  
  EXTREME SOUTHEAST ANTELOPE VALLEY. FLASH FLOODING IS EXPECTED IN   
  THIS AREA OVER THE NEXT HOUR AS RAIN CONTINUES TO FALL...WITH      
  FLOODING AFFECTING AREA ROADWAYS AND PREVIOUSLY DRY WATCHES. 

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER      
  MAINLY RURAL AREAS OF THE INDICATED COUNTY...INCLUDING THE AREA    
  EAST OF PEAR BLOSSOM AND LAKE LOS ANGELES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3441 11777 3459 11770 3459 11766 3449 11765
      3441 11765 3440 11766

$$

SMITH/SIRARD
2 follow-up statements
680 
WGUS76 KLOX 240020
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
520 PM PDT THU APR 23 2015

CAC037-240045-
/O.CON.KLOX.FF.W.0007.000000T0000Z-150424T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
520 PM PDT THU APR 23 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR EAST
CENTRAL LOS ANGELES COUNTY...

AT 516 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAIN RATES DIMINISHING OVER THE WARNED AREA...BUT FLOODING OF 
ROADWAYS AND PREVIOUSLY DRY WASHES IS EXPECTED TO PERSIST FOR AN 
ADDITIONAL 30 MINUTES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3441 11777 3459 11770 3459 11766 3449 11765
      3441 11765 3440 11766

$$

SMITH
859 
WGUS76 KLOX 240043
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
543 PM PDT THU APR 23 2015

CAC037-240052-
/O.EXP.KLOX.FF.W.0007.000000T0000Z-150424T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
543 PM PDT THU APR 23 2015

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM PDT FOR EAST CENTRAL
LOS ANGELES COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT RAINFALL RATES 
HAVE DIMINISHED ACROSS THE WARNING AREA SO THE FLASH FLOOD WARNING 
WILL BE ALLOWED TO EXPIRE.

LAT...LON 3441 11777 3459 11770 3459 11766 3449 11765
      3441 11765 3440 11766

$$

SMITH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 2:00 PM PDT, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 23, 2:00 PM PDT, 2 hours 47 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
200 PM PDT THU APR 23 2015

.SYNOPSIS...
LOW PRESSURE ALOFT WILL PERSIST OVER THE REGION INTO FRIDAY AND
BRING A POSSIBILITY OF THUNDERSTORMS THROUGH THIS EVENING...AND
SHOWERS THROUGH SATURDAY...PRIMARILY IN THE MOUNTAINS. THE
TEMPERATURES WILL STAY AROUND NORMAL INTO FRIDAY...THEN WARM TO
ABOVE NORMAL NEXT WEEK AS A HIGH MOVES IN.

&&

.SHORT TERM (TODAY-SUN)...
SIMILAR CONDITIONS TODAY AS YESTERDAY...WITH BELOW NORMAL
TEMPERATURES...INCREASING AFTERNOON CLOUDS...AND THUNDERSTORMS
PRETTY MUCH IN THE SAME MOUNTAIN AND DESERT LOCATIONS. THE NORTHERLY
FLOW ALOFT IS PUSHING THE CLOUDS FROM THE MOUNTAIN SHOWERS AND
THUNDERSTORMS TOWARD THE METRO AREAS (MORE SO THAN YESTERDAY)...AND
THIS COULD PRODUCE A SHOWER OR TWO. EXPECTING THINGS TO QUIET DOWN
LATER THIS EVENING AND NIGHT...BUT WITH AMPLE MOISTURE A LOW LEVELS
AND INCREASING SOUTHWESTERLY FLOW...A FEW SHOWERS PRETTY MUCH
ANYWHERE CANNOT BE DISCOUNTED (ALTHOUGH CHANCES ARE QUITE SMALL).

THE LOW THAT GENERATED ALL THE CONVECTIVE ACTIVITY WILL MOVE INTO
ARIZONA TOMORROW. THIS SHOULD KILL THUNDERSTORM CHANCES ON FRIDAY
AND BRING A LITTLE MORE SUN OVERALL...BUT LOS ANGELES AND VENTURA
COUNTY VALLEYS AND COASTS SHOULD SEE PLENTY OF CLOUDS WITH
INCREASING AND MOIST SOUTHWEST FLOW. THIS FLOW WILL RESULT IN GUSTY
WINDS OVER THE MOUNTAINS AND INTERIOR SECTIONS...AND WIND ADVISORIES
MAY BE NEEDED FOR THE ANTELOPE VALLEY FOR THE AFTERNOON AND EVENING.
TEMPERATURES SHOULD BE SIMILAR TO TODAY...BUT SLO AND SBA COUNTIES
WILL BE A TOUCH WARMER WITH MORE SUNSHINE.

A FRONTAL BAND CURRENTLY OFF THE OREGON COAST WILL SWEEP THROUGH THE
REGION LATE FRIDAY NIGHT THROUGH SATURDAY. THE FLOW STAYS
NORTHWESTERLY THROUGH THIS...WHICH MEANS SLO AND SBA COUNTY WILL
HAVE THE BEST CHANCES TO SEE ANY PRECIPITATION...AS WELL AS THE
NORTHERN MOUNTAINS SLOPES. EASTERN LOS ANGELES COUNTY COULD ALSO SEE
A SHOWER OR TWO SATURDAY EVENING...BUT CHANCES ARE VERY SMALL FOR
AREAS SOUTH OF POINT CONCEPTION. ANY RAIN THAT DOES FALL WILL BE
LIGHT AND LIKELY WELL UNDER 0.25 INCHES. OF MORE CONCERN...STRONG
NORTHWEST FLOW BEHIND THIS BAND WILL INCREASE SATURDAY NIGHT INTO
SUNDAY. CURRENT PROJECTIONS PEG 50 KT WINDS AT 850 MB (5000 FEET)
OVER THE I-5 CORRIDOR...WHICH WOULD SPELL WARNING LEVEL WINDS. A
HIGH WIND WATCH SHOULD BE CONSIDERED DURING TOMORROW'S SHIFT.
OTHERWISE EXPECTING A NUMBER OF WIND ADVISORIES...ESPECIALLY THE
CENTRAL COAST AND THE SBA SOUTH COAST...AS WELL AS THE ANTELOPE
VALLEY.

BY SUNDAY...AMPLE CLEARING AND WARMING IS ON TRACK AS THE STRONG
NORTHWEST FLOW CLEARS EVERYTHING OUT AND AN UPPER LEVEL RIDGE TO THE
WEST BUILDS IN.

.LONG TERM (MON-THU)...
THE STRONG NORTHERLY WINDS FROM THE WEEKEND WILL SHIFT TO
NORTHEASTERLY AND WEAKEN ON MONDAY AND TUESDAY. WHILE WINDS DO NOT
LOOK TO BE STRONG ENOUGH FOR A WIND ADVISORY...IT WILL BE BREEZY IN
THE FAVORED SPOTS. MEANWHILE...582DM (AT 500MB) RIDGE WILL SETTLE
OVER THE SOUTHWEST STATES...AND BRING A HEALTHY DOSE OF WARMING.
HIGH TEMPERATURES SHOULD BE AROUND 10 DEGREES ABOVE NORMAL THROUGH
MID-WEEK...WITH PLENTY OF SUNSHINE. COOLING IS POSSIBLE TOWARD THE
END OF THE WEEK AS THE RIDGE WEAKENS AND ONSHORE FLOW RETURNS.

&&

.AVIATION...23/1800Z.
MID/UPPER LEVEL TROUGH OF LOW PRESSURE CENTERED EAST OVER THE AREA
WILL SHIFT EAST WHILE A TROUGH OF LOW PRESSURE UPSTREAM APPROACHES.
UPPER LEVEL MODERATE NORTH WINDS WILL BECOME MODERATE WEST AFTER
24/20Z WHILE MID LEVEL LIGHT NORTH WINDS BECOME MODERATE NORTHWEST
AFTER 24/04Z. ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE HIGHER
TERRAIN THROUGH 24/03Z. THE STORMS ARE EXPECTED TO MOVE SOUTH
APPROXIMATELY 10-15 KT WITH TOPS 40KFT.

MARINE LAYER AT LAX AT 1605Z IS NONE.

KLAX...CIGS 060 BETWEEN 24/03-26/07Z. CHANCE CIGS 015 BETWEEN
24/10-24/19Z.

KBUR...CIGS 050 BETWEEN 23/20-24/10Z. CHANCE CIGS 015 AFTER 24/10Z.

VIRTUALLY CERTAIN - 95-100%
VERY LIKELY       - 80-95%
LIKELY            - 60-80%
CHANCE            - 30-60%
VERY UNLIKELY     - 20% OR LESS

&&

.MARINE...23/200 PM.
A GALE WATCH IS IN EFFECT FROM PIEDRAS BLANCAS TO POINT SAL 10-60 NM
AND FROM POINT SAL TO SAN NICOLAS ISLAND SUNDAY MORNING THROUGH
MONDAY MORNING. OTHERWISE NORTHWEST WINDS WILL LIKELY INCREASE TODAY
AND SMALL CRAFT ADVISORY FOR WIND CONDITIONS WILL LIKELY EXIST
TONIGHT AND AGAIN FRIDAY NIGHT FROM PIEDRAS BLANCAS TO SAN NICOLAS
ISLAND. IT IS LIKELY NORTHWEST WINDS WILL INCREASE OVER THE SANTA
BARBARA THROUGH SAN PEDRO BASINS SATURDAY AFTERNOON AND SMALL CRAFT
ADVISORY CONDITIONS WILL EXIST THROUGH SATURDAY NIGHT AND POSSIBLY
AGAIN SUNDAY AFTERNOON.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
GALE WATCH (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).

&&

PUBLIC...KITTELL
AVIATION/MARINE...30
SYNOPSIS...SETO

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Apr 23, 6:00 AM PDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT THU APR 23 2015

CAZ034>041-044>046-051>054-059-087-088-547-548-241300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT THU APR 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

MAIN THREAT FOR TODAY WILL BE THE SLIGHT CHANCE OF THUNDERSTORMS
ACROSS THE LOS ANGELES...VENTURA AND SANTA BARBARA COUNTY MOUNTAINS.
STORMS THAT DEVELOP OVER THE MOUNTAINS COULD SEE A FEW ISOLATED
SHOWERS DRIFT SOUTH OVER THE VALLEYS AND COASTAL AREAS OF LOS
ANGELES AND VENTURA COUNTIES. A SLIGHT CHANCE OF THUNDERSTORMS HAS
BEEN ADDED TO THE SAN GABRIEL VALLEY AS WELL LATE THIS AFTERNOON.
THERE COULD BE SOME LOCAL FLOODING IN THE MOUNTAIN AREAS DUE TO THE
BRIEF PERIODS OF HEAVY RAIN ASSOCIATED WITH ANY THUNDERSTORMS THAT
DO DEVELOP.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THERE WILL BE VERY GUSTY WINDS ACROSS THE ANTELOPE VALLEY FRIDAY AND
SATURDAY WHICH COULD CAUSE BLOWING SAND AND DUST LOWERING VISIBILITY
TO NEAR ZERO AT TIMES...ESPECIALLY SATURDAY WHEN THE STRONGEST WINDS
ARE EXPECTED. WEST WINDS 25 TO 40 MPH WITH GUSTS TO 55 MPH ARE
LIKELY ON SATURDAY. THERE WILL ALSO BE SUNDOWNER WIND EVENTS BOTH
FRIDAY AND SATURDAY. SATURDAY SHOULD BE THE STRONGER OF THE TWO
DAYS.

WARMER CONDITIONS ARE EXPECTED EARLY NEXT WEEK. WITH THE WARMER
CONDITIONS EXPECTED...THERE WILL BE THE POTENTIAL FOR ELEVATED FIRE
DANGER EARLY NEXT WEEK AS WELL.

KAPLAN

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 2:21 AM PDTSmall Craft AdvisoryLOX3 days
Apr 23, 2:26 PM PDTGale WatchLOX30 hr

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.